The oral JAK inhibitor tofacitinib has been linked to pulmonary arterial hypertension in a patient seen at a Sydney clinic.
In a letter in the Journal of Clinical Rheumatology, a team of cardiologists and rheumatologists from Sydney Adventist Hospital and Macquarie University present the case of a 32 year old female with a provisional diagnosis of spondyloarthropathy and differential diagnosis of seronegative rheumatoid arthritis.
She was initially treated with methotrexate 10 mg weekly, with hydroxychloroquine and and leflunomide added to her treatment regimen over a two-year period. As her disease remained active, the medical team added in tofacitinib 5mg twice a day and prednisolone 5mg daily to which the patient responded.
However the patient presented with intermittent chest pain, with severe episodes linked to exertional breathlessness, palpitations and mild dizziness. Her exercise tolerance progressively declined over three years to a WHO functional class III.
A transthoracic echocardiogram proved to be normal but right sided catheterisation confirmed pulmonary hypertension (PAH) with a mean PAP of 26 mm Hg and normal cardiac output.
“In the absence of any parenchymal lung disease or cardiac cause for her PAH and a known (although rare) association of PAH with dasatinib, a small-molecule tyrosine kinase inhibitor used for Philadelphia chromosome-positive acute and chronic leukaemia, we felt that tofacitinib might be the causative agent despite its different mechanism of action,” the team wrote.
They changed the patients treatment to adalimumab and her symptoms resolved within a few weeks.
“Complete resolution of symptoms and normalization of PAH upon drug cessation further supports the conclusion that tofacitinib is the culprit,” the team wrote.
“To date this is the first documented case of PAH due to tofacitinib 5mg BD and well worth considering as a differential diagnosis for new PAH in patients who are taking it,” they added.
They noted that to date no tofacitinib trials involving doses of 5mg or 10mg BD had identified PAH as a serious adverse effect.
“According to the manufacturer, 2 other cases of PAH were documented in phase 3 trials; however, both patients were receiving tofacitinib 10 mg BD (which is not approved for the treatment of RA),” they noted.